Vomiting, hallucinations, trouble standing and loss of consciousness are some of the adverse effects associated with consuming hemp-derived products containing delta-8 tetrahydrocannabinol (THC), the U.S. Food and Drug Administration (FDA) announced in a warning statement Sept. 14.
Deep sedation, slowed breathing, irregular heart rates and decreased blood pressure were some of the symptoms experienced by children who ingested a parent’s delta-8-infused gummies purchased from a vape shop, the Centers for Disease Control and Prevention (CDC) said in a separate health advisory statement Sept. 14.
The admonitions come after months of rising consumer demand and poison control reports associated with the cannabinoid, which is naturally found in the Cannabis sativa plant. Concentrated amounts of delta-8 can be manufactured from hemp-derived cannabidiol (CBD) and then introduced to products that are sometimes marketed as “weed light” or “diet weed,” according to the CDC.
Many states have already taken action to ban or regulate delta-8 products, which gained traction from, perhaps, a legal loophole—the 2018 Farm Bill specifically defines the legal delta-9 THC concentration of 0.3% for hemp but does not define delta-8 concentrations.
But enforcing those bans can face obstacles with online marketing and mislabeled delta-8 products, which have the potential to be confused with hemp or CBD products that are not intoxicating, according to the CDC.
“The health effects of delta-8 THC have not yet been researched extensively and are not well-understood,” the CDC stated. “However, delta-8 THC is psychoactive and may have similar risks of impairment as delta-9 THC. As such, products that contain delta-8 THC but are labeled with only delta-9 THC content rather than with total THC content likely underestimate the psychoactive potential of these products for consumers.”
The CDC referenced a 1973 article that estimated delta-8 to be about 50%-75% as psychoactive as delta-9.
In its warning statement, “5 Things to Know About Delta-8 Tetrahydrocannabinol,” the FDA said delta-8 has “serious health risks,” and it has not evaluated or approved delta-8 products for safe use in any context, specifically calling to keep the cannabinoid out of reach of children and pets.
“Some of these products may be labeled simply as ‘hemp products,’ which may mislead consumers who associate ‘hemp’ with ‘non-psychoactive,’” the FDA stated. “Furthermore, the FDA is concerned by the proliferation of products that contain delta-8 THC and are marketed for therapeutic or medical uses, although they have not been approved by the FDA. Selling unapproved products with unsubstantiated therapeutic claims is not only a violation of federal law but also can put consumers at risk, as these products have not been proven to be safe or effective.”
National poison control centers received 661 exposure cases of delta-8 THC products between January 2018 and July 31, 2021, 660 of which occurred between Jan. 1, 2021, and July 31, 2021, according to the FDA.
Of the 661 exposure cases:
- 41% involved unintentional exposure to delta-8 THC and 77% of these unintentional exposures affected pediatric patients under 18 years of age.
- 39% (258 cases) involved pediatric patients under 18 years of age.
- 18% (119 cases) required hospitalizations, including children who required intensive care unit admission following exposure to these products.
The 660 delta-8 exposures were recorded with a new product code specific to delta-8 that the American Association of Poison Control Centers introduced this year into its National Poison Data System, according to the CDC.
Specifically, the Michigan Poison Control Center reported two cases of severe adverse events to delta-8 in the two children who ingested a parent’s delta-8 gummies.
“Both children experienced deep sedation and slowed breathing with initial increased heart rate progressing to slowed heart rate and decreased blood pressure,” the CDC stated. “The children were admitted to the intensive care unit for further monitoring and oxygen supplementation.”
Several factors can influence the type and severity of cannabis-related adverse events, according to the CDC, such as the type of cannabinoid ingested, concentration, route of exposure and the individual characteristics of the person who consumed the cannabinoid, such as his or her age, weight and sex.
Some other adverse effects caused by delta-8 may include lethargy, uncoordinated movements, decreased psychomotor activity, slurred speech, increased heart rate progressing to slowed heart rate, low blood pressure, difficulty breathing, sedation and coma, according to the CDC.
Since the natural amount of delta-8 in hemp is very low, chemicals are needed to convert other cannabinoids in hemp, like CBD, into delta-8 (i.e., synthetic conversion), according to the FDA.
The federal agency expressed concerns over that process because some manufactures may use potentially unsafe household chemicals through a synthesis process and may do so in uncontrolled or unsanitary settings—making the end products harmful for consumers.
In summary, the CDC said the rise in delta-8 products in cannabis and hemp marketplaces has increased the availability of psychoactive products, even in states where adult-use cannabis use is not yet legal.
“Variations in product content, manufacturing practices, labeling and potential misunderstanding of the psychoactive properties of delta-8 THC may lead to unexpected effects among consumers,” the CDC stated. “Adverse event reports involving products that contain delta-8 THC that resulted in consumers’ hospital or emergency department treatment have been described. Increased reports of adverse events related to delta-8 THC as well as preliminary reports of the emergence of other similarly produced products derived from cannabis warrant the continued monitoring and tracking of adverse events related to THC.”